Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Huntsville, AL

June 11, 2003Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 11, 2003, 12:01 PM CDT for Marshall County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 12:01 PM CDT (17:01 UTC)
Expired
Jun 11, 2003, 12:30 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 11:50 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS54 KHUN 111701
SVRHUN
ALC095-111730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 1230 PM CDT

* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST NORTH OF GUNTERSVILLE.  THE STORM WAS     
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRANT AND    
  COLUMBUS CITY...AS WELL AS LAKE GUNTERSVILLE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STAY AWAY FROM
WINDOWS.

LAT...LON 3428 8634 3440 8650 3451 8632 3460 8629
          3460 8615 3451 8614 3452 8610 3448 8607

$$ 

JTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:53 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 11, 10:53 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT WED JUN 11 2003

CONVECTION IS BEGINNING TO FIRE AROUND THE REGION. WE WILL HAVE A
SEVERE THUNDERSTORM WATCH FOR MAINLY NW AND N/CENTRAL ALABAMA UNTIL
4 PM THIS AFTERNOON.

OTHERWISE MUGGY AIR IS FINALLY IN PLACE OVER THE REGION. SURFACE
DEWPOINTS HAVE RISEN TO THE LOW/MID 70S AND DRY BULB IN THE LOWER
80S...AS A SOUTHERLY FLOW CONTINUES.

UPDATED ZONES HAVE ALREADY BEEN SENT TO REFLECT THE LATEST 1ST
PERIOD CHANGES. THANKS BMX AND SPC FOR THE COORDINATION.

A SPECIAL NOTICE BELOW CONCERNING THE HYTOP RADAR:

NOUS64 KHUN 111254
FTMHTX
MESSAGE DATE:  JUN 11 2003 12:54:20

KHTX KLYSTRON TUBE IS FAILING.  THE RADAR IS OPERATIONAL, BUT WILL
BE PUT IN STA NDBY MODE, UNLESS ACTIVITY IS DETECTED ON SURROUNDING
RADARS AND SATELLITE. WE A RE AWAITING PARTS AND WE EXPECT TO HAVE
THE RADAR FULLY OPERATIONAL BY THURSDAY EVENING (JUNE 12).
JDG

.HUN...NONE.

RSB
Hazardous weather outlook, Jun 11, 4:17 AM CDT, 7 hours 44 minutes before
ALZ001>010-016-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
417 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL BRING THE CHANCE OF SHOWERS
AND THUNDERSTORMS TO ALL OF NORTHERN ALABAMA. SOME STORMS MAY BECOME
SEVERE BEGINNING THIS AFTERNOON AND CONTINUING INTO THE EVENING. THE
MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND
LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE PERIOD
WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SOME STORMS
COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN SEVERE WEATHER THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED THIS AFTERNOON AND TONIGHT.

SHUMWAY

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningHUNJackson41 min
Jun 10, 7:43 PM CDTSevere Thunderstorm WarningHUNDeKalb32 min
Jun 11, 1:16 PM CDTSevere Thunderstorm WarningHUNLauderdale44 min
Jun 11, 1:30 PM CDTSevere Thunderstorm WarningHUNFranklin30 min
Jun 11, 1:46 PM CDTSevere Thunderstorm WarningHUNLawrence44 min
Jun 11, 2:20 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan40 min
Jun 11, 2:29 PM CDTSevere Thunderstorm WarningHUNLawrence21 min
Jun 11, 2:52 PM CDTSevere Thunderstorm WarningHUNCullman, Madison38 min
Jun 11, 2:57 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan48 min
Jun 11, 3:17 PM CDTSevere Thunderstorm WarningHUNMarshall58 min
Jun 11, 3:54 PM CDTSevere Thunderstorm WarningHUNDeKalb36 min
Jun 11, 4:05 PM CDTSevere Thunderstorm WarningHUNJackson40 min
Jun 11, 6:37 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Jun 11, 6:57 PM CDTSevere Thunderstorm WarningHUNLawrence48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.